Home UncategorizedHow Drug Addiction Can Cause Conjunctival Redness
How Drug Addiction Can Cause Conjunctival Redness

How Drug Addiction Can Cause Conjunctival Redness

Drug addictions can cause a range of adverse reactions and complications in the eye. The use of synthetic esigner’ drugs such as bath salts can also result in some uncommon eye conditions. These eye disturbances can frequently include: conjunctival redness (also called loodshot eyes’), corneal disease, and even loss of vision. An itchy and irritated eyes might be a symptom so if you suspect you have any of these conditions, get yourself checked by a specialist.

Conjunctival redness is a common eye condition resulting from illicit or recreational drug use. In fact, the continued appearance of conjunctival redness can be an easy giveaway that someone is in need of support for drug addiction. Drugs such as cocaine and marijuana can dilate the blood vessels in the eyes – this is what can give them that watery, reddish, and loody’ appearance.

Conjunctival redness

How does this happen? It is possible for conjunctival redness to be caused by an allergic reaction to the drug. However, more commonly, a capillary dilation process takes place within the eye as a response to the drug – and this is what causes the eyes to look red. THC (tetrahydrocannabinol) in marijuana, for example, has the capacity to cause our blood pressure to drop. This in turn causes the capillaries within the eye to expand, increasing the total volume of blood being delivered to the eye. The quick rush of blood creates the effect of loodshot eyes’. Many think this improved blood flow to the eye means that cannabis can be used to treat the effects of glaucoma, although this is not recommended by doctors.

A similar dilation process occurs in the eye with other drugs such as alcohol and cocaine, all leading to conjunctival redness.

Conjunctivitis (without the presence of an allergy) can also be a consequence of drug addiction, of which one of the symptoms is conjunctival redness. Abuse of methamphetamine, for instance, can result in toxic conjunctivitis due to irritants present within the drug. Apart from severely red eyes, accompanying symptoms can include sensitivity to light, swelling, and eye pain.

Leave a Reply

Your email address will not be published. Required fields are marked *